Research links antibiotics, retinal detachment

April 18, 2012

Patients taking oral fluoroquinolones have a higher risk of developing a retinal detachment compared with those who are not taking them, according to a study recently published in the Journal of the American Medical Association.

Chicago-Patients taking oral fluoroquinolones have a higher risk of developing a retinal detachment compared with those who are not taking them, according to a study recently published in the Journal of the American Medical Association.

The absolute risk associated with the antibiotics-such as ciprofloxacin, gatifloxacin, grepafloxacin, levofloxacin, moxifloxacin, norfloxacin, ofloxacin, and trovafloxacin-is small, however, according to Nayhar Etminan, PharmD, MSc, of the Child and Family Research Institute and University of British Columbia (UBC), Vancouver, and colleagues at UBC, McGill University in Montreal, Quebec, and the FDA.

The investigators conducted a nested case-control study of a cohort of 989,951 patients who had visited an ophthalmologist between January 2000 and December 2007. They identified 4,384 cases of retinal detachment and 43,840 controls (they selected 10 controls for each case using risk-set sampling, matching by age and the month and year of cohort entry).

Current use, but not recent or past use, was associated with an increased risk of retinal detachment. The absolute increase in the risk of a retinal detachment was four per 10,000 person-years.

The researchers did not find an association between development of a retinal detachment and beta-lactam antibiotics or short-acting beta-agonists.

For more articles in this issue of Ophthalmology Times eReport, click here.

Related Content:

News